High Wind, South Coast
- When
- May 4, 6:35 PM PST to 7:45 PM PST
- Where
- South Coast forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Official NWS Observations
This wind gust was reported at Toke Point.
With the approach of a Pacific frontal system, winds increased along the coastline of southwest Washington.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
With the approach of a Pacific frontal system, winds increased along the coastline of southwest Washington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 4, 1:33 PM PST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 232 PM PDT MON MAY 4 2009 .SYNOPSIS...A STRONG PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THE SURFACE LOW PRESSURE AREA ASSOCIATED WITH THIS FRONT IS EXPECTED TO INTENSIFY OFFSHORE AND CURVE NORTH OFF THE COAST TOWARD NORTHERN VANCOUVER ISLAND. THAT BRINGS THE PROSPECT OF STRONG WINDS TO THE NORTH AND CENTRAL OREGON COAST AND THE SOUTH WASHINGTON COAST LATER THIS AFTERNOON THROUGH TONIGHT. THIS WILL BE A FAIRLY WET WEATHER SYSTEM FOR THE FORECAST AREA AS WELL. A SERIES OF WEAKER DISTURBANCES WILL FOLLOW THIS SYSTEM THROUGH MID WEEK. A DRYING TREND IS EXPECTED LATE IN THE WEEK. && .SHORT TERM...SATELLITE IMAGERY CONTINUES TO SHOW A STRONG PACIFIC FRONTAL SYSTEM WINDING UP OFFSHORE. THE SURFACE LOW APPEARS TO BE JUST INSIDE 130 W WEST OF ASTORIA. WATER VAPOR IMAGERY SHOWS A LONG FETCH OF TROPICAL MOISTURE FEEDING INTO THIS SYSTEM AND A VERY DISTINCT DRY SLOT. HEAVY RAINS ARE LIKELY LATER THIS AFTERNOON AND TONIGHT IN THE COAST RANGE AND CASCADES...ALTHOUGH THE HEAVIEST RAIN IS EXPECTED TO BE TO OUR SOUTH. MODELS CONTINUE TO DEVELOP THE LOW OFFSHORE AND THEN CURVE IT NORTH JUST INSIDE 130 W TOWARD NORTHERN VANCOUVER ISLAND. THE ECMWF CONTINUES TO BE THE STRONGEST WITH THIS SYSTEM FOLLOWED BY THE GFS AND THEN THE NAM. WILL LEAN TOWARD THE STRONGER SOLUTIONS GIVEN LATEST SATELLITE TRENDS AND SHIP REPORTS. THIS WILL INCREASE THE SURFACE PRESSURE GRADIENTS ALONG THE COAST AND BRING HIGH WINDS LATER THIS AFTERNOON AND EVENING. THE STRONGEST WINDS ARE EXPECTED ON THE CENTRAL OREGON COAST...DEVELOPING LATER THIS AFTERNOON THEN SPREADING UP THE COAST...AND TO THE SOUTH WASHINGTON COAST BY EVENING. MODELS SHOW GOOD UPPER LEVEL SUPPORT WITH 65 KTS OF WIND AT 850 MILLIBARS ALONG THE COAST THIS AFTERNOON. WILL MAINTAIN THE HIGH WIND WARNING FOR OUR ENTIRE COAST. IT WILL ALSO TURN QUITE BREEZY IN THE INTERIOR THIS EVENING WITH GUSTS TO 40 MPH POSSIBLE. CONDITIONS BEGIN TO SETTLE DOWN ON TUE BETWEEN WEATHER SYSTEMS BUT ANOTHER PACIFIC WEATHER SYSTEM IS EXPECTED TO SPREAD RAIN BACK THROUGH THE REGION TUE NIGHT AND WED AS THE WESTERLY JET CONTINUES ACROSS THE PACIFIC INTO THE PAC NW. WEAK HIGH PRESSURE LOOKS POISED TO BUILD OVER THE AREA ON THURSDAY FOR DRIER WEATHER. .LONG TERM...MODELS SHOW SOME WEAK RIDGING REMAINING OVER THE AREA FRI FOR POPS BELOW CLIMATOLOGY. MODELS SUGGEST A WEAK UPPER TROUGH WILL MOVE INTO THE AREA NEXT WEEKEND FOR A LIMITED CHANCE OF SHOWERS. && .AVIATION...STRONG PACIFIC FRONT OVER THE AREA THIS AFTERNOON AND EARLY EVENING THEN MOVING NE OF THE AREA BY LATE THIS EVENING. EXPECT MVFR CEILINGS AND VISIBILITIES WITH THE FRONT...THEN OCCASIONAL MVFR CEILINGS CONTINUING OVERNIGHT AS WIND SWITCHES TO ONSHORE. INCREASING WINDS THIS AFTERNOON ON THE COAST LIKELY TO HAVE SOUTHERLY WINDS OF 20 TO 30 KT WITH GUSTS 50 KT POSSIBLE LATE THIS AFTERNOON AND EVENING. KPDX AND APPROACHES...MAINLY MVFR CEILINGS AND VISIBILITIES THROUGH EARLY THIS EVENING AS FRONTAL RAIN MOVES THROUGH. SURFACE WINDS WILL BE SOUTHEASTERLY UNTIL THE FRONT LIFTS TO THE N...BUT INCREASING SOUTHERLY FLOW ALOFT WILL RESULT IN SOME DIRECTIONAL WIND SHEAR... THOUGH LLWS DOES NOT LOOK LIKELY AT THIS TIME. && .MARINE...INCOMING PACIFIC STORM TO DEEPEN TO 975-980MB 250-300NM OFF OF HOQUIAM THIS AFTERNOON...THEN LIFT TO N VANCOUVER ISLAND LATE TONIGHT. THIS BRINGS STORM CONDITIONS TO OUTER WATERS THROUGH THIS EVENING AND GALES CLOSER TO THE COAST THROUGH TONIGHT. SEAS WILL BUILD INTO UPPER TEENS TONIGHT...THEN SLOWLY SUBSIDE TUE AND TUE NIGHT. WINDS STAY AT SMALL CRAFT LEVELS TUE THROUGH MIDWEEK AS A SERIES OF LOW PRES AREAS CROSS THE PACIFIC. && .PQR WATCHES/WARNINGS/ADVISORIES... OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE 10NM-60NM THROUGH THIS EVENING. GALE WARNING CAPE SHOALWATER TO FLORENCE OUT 10NM THROUGH TONIGHT. SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH MON AFTERNOON. HIGH WIND WARNING N AND CENTRAL OREGON COAST THROUGH LATE TONIGHT. HIGH WIND WARNING S WA COAST THIS EVENING THROUGH LATE TONIGHT. && MORE WEATHER INFORMATION ONLINE AT... HTTP://WEATHER.GOV/PORTLAND THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 437 AM PDT MON MAY 4 2009 ORZ003>014-WAZ019-020-022-023-039-040-051145- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 437 AM PDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY. ORZ001-002-WAZ021-051145- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 437 AM PDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT AN UNSEASONABLY STRONG LOW PRESSURE WILL DEVELOP OFF THE OREGON COAST TODAY...THEN MOVE INTO VANCOUVER ISLAND LATE TONIGHT/ EARLY TUESDAY. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 65 MPH AT COASTAL HEADLANDS AND BEACHES AND POSSIBLY AT COASTAL COMMUNITIES BEGINNING LATE THIS AFTERNOON. SEE PDXNPWPQR FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-051145- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 437 AM PDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AN UNSEASONABLY STRONG LOW PRESSURE WILL DEVELOP OFF THE OREGON COAST TODAY...THEN MOVE INTO VANCOUVER ISLAND LATE TONIGHT/ EARLY TUESDAY. GALE FORCE WINDS ARE EXPECTED TO AFFECT THE COASTAL WATERS THIS AFTERNOON AND EVENING. SEE PDXCWFPQR FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
328 PM PDT MON MAY 04 2009
...WILLAMETTE BASIN SPECIAL RIVER STATEMENT...
A MOIST PACIFIC SYSTEM IS BRINGING MODERATE TO HEAVY RAIN TO PORTIONS
OF NORTHWEST OREGON...AN UNUSUALLY HEAVY DOSE OF SPRING RAIN.
RIVER LEVELS WILL REMAIN WELL BELOW FLOOD STAGE...BUT THE RISING
WATER COULD THREATEN IRRIGATION PUMP INSTALLATIONS ALONG THE BANKS OF
LARGER RIVERS...PARTICULARLY THE MAINSTEM WILLAMETTE AND SANTIAM.
OBSERVED AND FORECAST RIVER LEVELS AS OF 3 PM MONDAY:
RIVER AND LOCATION OBSERVED FORECAST
3 PM TODAY TUE 11 AM WED 11 AM
WILLAMETTE RIVER AT
HARRISBURG 4.2 FT 5.2 FT 6.3 FT
ALBANY 5.6 FT 5.7 FT 8.0 FT
SALEM 8.6 FT 9.0 FT 11.8 FT
NORTH SANTIAM RIVER AT
MEHAMA 4.8 FT 6.3 FT 6.6 FT
SOUTH SANTIAM RIVER AT
WATERLOO 4.4 FT 5.9 FT 6.1 FT
SANTIAM RIVER AT
JEFFERSON 4.9 FT 7.0 FT 8.3 FT
IRRIGATORS WHO HAVE RIVER PUMPS IN PLACE ARE ADVISED TO TAKE NECESSARY
PRECAUTIONS TO PROTECT THEIR EQUIPMENT.
THIS STATEMENT WILL BE UPDATED BY NOON TUESDAY.
WEATHER.GOV/PORTLAND1 high wind. Local standard time, as filed.
This wind gust was reported at Toke Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171364.